Ask a doctor

Is Exfoliation Okay While Using Retin-A?

I am using Retin A 0.05% on my face. Is it safe to exfoliate the skin while on Retin A? If yes, how many times a week is it recommended? Thanks,

Doctor Answers (2)

Exfoliation with Retin A

+1

Tretinoin (RetinA) is actually an exfoliator in the sense that it is a chemical peel in a tube.  As far as adding another agent to exfoliate the skin this may cause burning or stinging such as with alpha hydroxy acids.  Just using a Clarisonic brush or gentle exfoliating cloth should help get the dead skin off without further irritation.  If you are early in the course of RetinA  (less than 6 weeks) then you could expect the redness and flaking to calm down around weeks 6-8.  Otherwise just increase your moisturizer use or use a moisturizer 20 minutes before you apply the Retin A for the next few weeks.

Boulder Dermatologist
5.0 out of 5 stars 1 review

Consult your dermatologist

+1

I do allow exfoliation for some Retin A patients. For others, exfoliation is off limits. There are many factors to consider: skin type (thicker skin can usually do it), diagnosis (inflammatory acne patients should never do it), and several other factors that I take into account when I outline my patient's skin care protocol. Go with what YOUR board certified dermatologist recommends. After all, she is the expert on skin care.

Web reference: http://www.drmarylupo.com

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.